WALNUT RIDGE REHABILITATION & HEALTHCARE CENTER
Facility I..D. Number 0040774
555 W. Carpenter St.
Springfield, IL 62702
Date of Survey 03/20/01
The facility shall notify the resident's physician of any accident, injury, or significant change in a resident's condition that threatens the health, safety or welfare of a resident, including, but not limited to, the presence of incipient or manifest decubitus ulcers or a weight loss or gain of five percent or more within a period of 30 days. The facility shall obtain and record the physician's plan of care for the care or treatment of such accident, injury or change in condition at the time of notification.
The facility must provide the necessary care and services to attain or maintain the highest practicable physical, mental, and psychosocial well-being of the resident, in accordance with each resident's comprehensive assessment and plan of care. Adequate and properly supervised nursing care and personal care shall be provided to each resident to meet the total nursing and personal care needs of the resident.
General nursing care shall include at a minimum the following and shall be practiced on a 24-hour, seven day a week basis:
Medications including oral, rectal, hypodermic, intravenous, and intramuscular shall be properly administered.
All medications, including cathartics, headache remedies, or vitamins, shall be given only upon the written order of a physician. All such orders shall have the handwritten signature of the physician. (Rubber stamp signatures are not acceptable.) These medications shall be given as prescribed by the physician and at the designed time.
These regulations are not met as evidenced by:
Based on observation, record reviews, and staff and other interviews it was determined that the facility does not always insure that physician orders are followed in the provision of medication administration causing significant medication errors to occur. R7 received an incorrect dose of Roxanol (5 mg. ordered; 100mg administered) and R9 received incorrect doses Coumadin (for 23 days).
1.) R7 was a 57 year old individual with diagnoses that included viral encephalitis, anemia, hypertension, non-insulin dependent diabetes melitus, and others.
R7 was admitted to this facility for hospice care on 02/19/01. R7 had a physician order for "Liquid Roxanol 5mg po. [by mouth] prn [as needed] for pain". (Note, however, R7 was N.P.O. [nothing by mouth] and took all medications and liquids by gastrostomy tube.)
R7 received a dose of the liquid Roxanol on 02/21/01 at 0800.
Interview of Z3 (hospice nurse) on 03/14/01 at approximately 1105 revealed the following: On 02/21/01 at about 1330, Z3 (hospice nurse) was at the facility to see R7. Z3 requested that E7 (facility nurse that was caring for R7 that day) give R7 a dose of pain medication. Z3 followed E7 into the mediation room as Z3 wanted to review R7's medication administration record to see how often R7 was receiving pain medication. Z3 noticed E7 was pouring out 5cc of Roxanol and explained that R7 should receive 0.25 cc of Roxanol to provide his ordered 5mg dosage. Z3 stated that she added notations to the M.A.R. (Medication administration record) to reflect correct dosage (the 0.25 cc). Z3 stated that she was unaware that E7 had administered an incorrect amount of medication at 0800, until Z3 returned to the facility on 02/22/01 and was informed of the error having been made.
Review of the incident report for the above indicated that the 5cc dose of Roxanol contained 100mg of medication. R7 should have received 0.25cc rather than 5cc of Roxanol administered. R7 received another dose of Roxanol (5mg.) at 1330 on 02/21/01. R7 received another dose of Roxanol (5mg.) on 02/22/01 at 0330. R7's physician saw R7 on 02/22/01 at 0700. R7 was found without signs of life on 02/22/01 at 0950.
Observation of a bottle of the same medication that had not yet been opened (for another resident) revealed the bottle is clearly labeled with the dosage (20mg/cc). This dosage was highlighted in another color (by the manufacturer) so as to clearly identify the dosage of this medication. A dropper is also provided with this medication so that that the smaller amounts can be administered correctly.
R7's physician was not notified of the significant error until 02/22/01 at 0820 (almost 24 hours after incident occurred; almost 19 hours after E7 was aware of the error she had made.)
2) R9 is an 87 year old individual with diagnoses that include: status post cerebrovascular accident, status post deep vein thrombose, atrial fibrillation, and others.
On 01/05/01, facility received a physician's order to decrease R9's Coumadin to 1.5 mg per day (from 2mg.) and to repeat prothrombin time in one week.
On 01/12/01, physician order was received to continue same dose of Coumadin (which should have been 1.5 mg/day) and repeat the prothrombin time in one week (01/23/01). However, R9 continued to receive Coumadin 2 mg. daily.
An order was received on 01/25/01 indicated that the same dosage of Coumadin was to be continued and to repeat the prothrombin time in 2 weeks (02/08/01) . Facility nurses should have been administering 1.5 mg per day, but continued to administer 2 mg. per day.
R9's 01/23/01 prothrombin time was 19.3. This was discovered on 01/29/01, at which time R9's physician was notified and orders received to decrease the dosage to 1.5mg and do prothrombin and INR test on 01/30/01.
R9 received Coumadin 2 mg. daily from 01/6-29/01. R9 should have received Coumadin 1.5mg on each of those days.